Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 23, NWS Midland/Odessa, TX

June 26, 2010Ector County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 26, 2010, 9:34 PM CDT for Ector County, Texas. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2010, 9:34 PM CDT (02:34 UTC)
Expired
Jun 26, 2010, 10:53 PM CDT
In force
79 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 30 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.6 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2010-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 640 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2010-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
640 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
2712 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

009 
WGUS54 KMAF 270234
FFWMAF
TXC135-270530-
/O.NEW.KMAF.FF.W.0023.100627T0234Z-100627T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
934 PM CDT SAT JUN 26 2010

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN ECTOR COUNTY IN WEST TEXAS...

* UNTIL 1230 AM CDT

* AT 932 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR ODESSA...MOVING EAST AT 20
  MPH.  HEAVY RAIN WAS FALLING IN THE CITY OF ODESSA.

* THE THUNDERSTORM PRODUCING VERY HEAVY RAIN WILL AFFECT THE
FOLLOWING LOCATIONS...
  GARDENDALE...
  ODESSA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

&&

LAT...LON 3208 10264 3208 10231 3177 10230 3175 10262

$$
1 follow-up statement
322 
WGUS74 KMAF 270353
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1053 PM CDT SAT JUN 26 2010

TXC135-270402-
/O.CAN.KMAF.FF.W.0023.000000T0000Z-100627T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ECTOR-
1053 PM CDT SAT JUN 26 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EASTERN ECTOR
COUNTY...

AT 1052 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE STORM THAT PROMPTED THE FLASH FLOOD WARNING HAD EXITED THE 
WARNED AREA. THEREFORE THE FLASH FLOOD WARNING IS CANCELLED.  ADDITIONAL
LIGHT RAIN WILL BE POSSIBLE FOR EASTERN ECTOR COUNTY BUT SHOULD NOT
POSE A THREAT.

LAT...LON 3208 10264 3208 10231 3177 10230 3175 10262

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 6:46 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 26, 6:46 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
646 PM CDT SAT JUN 26 2010

.DISCUSSION...
PLEASE SEE LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...
VFR CONDITIONS TO PREVAIL FOR THE NEXT 24 HOURS. CURRENT
THUNDERSTORM ACTIVITY NEAR KMAF...KHOB AND KPEQ IS REFLECTED VIA
TEMPO TSRA REMARKS AT THOSE TERMINALS THROUGH 27/03Z. SURFACE
WINDS TONIGHT AND ON SUNDAY WILL GENERALLY REMAIN OUT OF THE
SOUTHEAST AT 10 TO 15 KNOTS. SCATTERED THUNDERSTORMS WILL AGAIN
BE POSSIBLE AREAWIDE SUNDAY AFTERNOON AND EVENING AS A WEAKENING
COLD FRONT SLOWLY APPROACHES THE AREA FROM THE NORTH.

&&

.PREV DISCUSSION... /ISSUED 154 PM CDT SAT JUN 26 2010/

DISCUSSION...
ON WATER VAPOR IMAGERY THE SUBTROPICAL HIGH CAN BE SEEN TO THE EAST
OF THE AREA...AND A WEAK TROUGH CAN BE SEEN TO THE WEST OF THE AREA
NEAR THE CALIFORNIA/NEW MEXICO BORDER. THE MAIN THETA-E RIDGE STARTS
JUST EAST OF THE CWA AND STRETCHES ACROSS NORTHERN TEXAS. THERE IS A
WEAK SOUTHWEST FLOW ALOFT. AT THE SURFACE THERE IS WEAK...GENERAL
SOUTHEAST FLOW BRINGING MOIST AIR IN. ON RADAR THUNDERSTORMS CAN BE
SEEN OVER THE DAVIS AND GUADALUPE MOUNTAINS. THEY ARE DRIFTING
SLOWLY TOWARDS THE NORTHEAST. THERE IS GOOD MODEL AGREEMENT OF THE
UPPER LEVEL FEATURES THROUGHOUT THE NEXT SEVERAL DAYS. THE UPPER
LEVEL TROUGH WILL MOVE TOWARD THE AREA THROUGHOUT TODAY...BRINGING
SHOWERS AND THUNDERSTORMS TO THE WESTERN AND NORTHERN PORTIONS OF
THE CWA. BY TOMORROW AFTERNOON THE LOW PRETTY MUCH DISSIPATES...AND
THE SUBTROPICAL HIGH STARTS TO BUILD IN OVER THE ROCKIES. A COLD
FRONT WILL MAKE ITS WAY INTO THE AREA SUNDAY NIGHT/MONDAY MORNING.
EARLY TO MID WEEK TEMPERATURES WILL BE COOLER THAN NORMAL. THE
SUBTROPICAL HIGH THEN STRENGTHENS AND DRIFTS EASTWARD INTO THE
PLAINS AT THE BEGINNING OF THE WEEK. BY THE END OF THE WEEK THE HIGH
WILL BE NEAR THE MISSISSIPPI RIVER VALLEY...AND TROUGHING WILL HAVE
DUG ITS WAY IN OVER THE WEST COAST BY THIS POINT. TEMPERATURES WILL
HAVE BEGUN TO WARM UP AS WELL. THE THETA-E RIDGE WILL REMAIN OVER OR
NEAR THE AREA THROUGHOUT THE COMING WEEK. WITH THE EXCEPTION OF THE
COLD FRONTAL PASSAGE...THE SOUTHEAST FLOW AT THE SURFACE WILL
PERSIST THROUGH THE WEEK AS WELL. AS A RESULT INCREASED CHANCES OF
PRECIPITATION ARE EXPECTED. WITH SUCH A WEAK FLOW ALOFT...THERE WILL
BE VERY LITTLE SHEAR. THEREFORE...MUCH OF THE THUNDERSTORMS THAT
DEVELOP WILL NOT BECOME SEVERE. LOCALLY HEAVY RAINFALL MAY BE A
CONCERN DUE TO THE MOIST AIR.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jun 26, 1:11 PM CDT, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
111 PM CDT SAT JUN 26 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
111 PM CDT SAT JUN 26 2010 /1211 PM MDT SAT JUN 26 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL PERSIST INTO THE EVENING OVER MUCH
OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO...BUT ESPECIALLY IN AND
NEAR THE DAVIS AND GUADALUPE MOUNTAINS. WIND GUSTS TO 40
MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY RAIN
WILL ACCOMPANY THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ALTHOUGH THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW
SCATTERED STORMS ARE EXPECTED ACROSS MUCH OF THE OUTLOOK AREA EACH
AFTERNOON AND EVENING FROM SUNDAY UNTIL AT LEAST WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 26, 5:32 PM CDT, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
532 PM CDT SAT JUN 26 2010

TXZ069-262300-
UPTON-
532 PM CDT SAT JUN 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING CENTRAL UPTON COUNTY UNTIL 600 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 4 MILES
NORTHWEST OF RANKIN AT 532 PM CDT...MOVING NORTH AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Jun 26, 5:33 PM CDT, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
533 PM CDT SAT JUN 26 2010

TXZ075-082-262330-
PECOS-TERRELL-
533 PM CDT SAT JUN 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTH CENTRAL PECOS AND WEST CENTRAL TERRELL COUNTIES UNTIL 630 PM
CDT...

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 15 MILES NORTH OF
LONGFELLOW TO 5 MILES WEST OF LONGFELLOW AT 529 PM CDT...MOVING
SOUTHEAST AT 5 MPH.

WIND GUSTS TO 50 MPH...BRIEF HEAVY RAIN AND HAIL TO THE SIZE OF
NICKELS ARE LIKELY WITH THIS STORM.

AREAS AFFECTED INCLUDE SANDERSON AND US HIGHWAYS 90 AND 285
IN TERRELL AND SOUTHERN PECOS COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER
NOW.

&&
Special weather statement, Jun 26, 7:41 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
741 PM CDT SAT JUN 26 2010

NMZ034-TXZ050-059-060-270115-
SOUTHERN LEA COUNTY-ANDREWS-WINKLER-LOVING-
741 PM CDT SAT JUN 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHERN WINKLER...SOUTHEASTERN LEA...SOUTHEASTERN LOVING AND
SOUTHWESTERN ANDREWS COUNTIES UNTIL 815 PM CDT/715 PM MDT/...

A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF THE WINKLER
COUNTY SANDHILLS AT 741 PM CDT/641 PM MDT/...MOVING NORTHEAST AT 25
MPH.  KERMIT IS IN THE PATH OF THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&
Special weather statement, Jun 26, 8:19 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
819 PM CDT SAT JUN 26 2010

TXZ050-060-061-270200-
ANDREWS-WINKLER-ECTOR-
819 PM CDT SAT JUN 26 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
ANDREWS...NORTHERN WINKLER AND NORTHWESTERN ECTOR COUNTIES UNTIL 900
PM CDT...

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 7 MILES NORTHWEST OF
ANDREWS TO 4 MILES WEST OF KERMIT AT 818 PM CDT...MOVING NORTHEAST AT
10 MPH.

WIND GUSTS TO 50 MPH...BRIEF HEAVY RAIN AND HAIL TO THE SIZE OF
NICKELS ARE LIKELY WITH THESS STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:07 PM CDTAreal Flood AdvisoryMAFAndrews, Ector, Winkler113 min
Jun 26, 8:20 PM CDTAreal Flood AdvisoryMAFAndrews, Gaines3 hr
Jun 26, 8:53 PM CDTAreal Flood AdvisoryMAFAndrews, Ector, Winkler3 hr
Jun 26, 9:30 PM CDTAreal Flood AdvisoryMAFAndrews, Martin3 hr
Jun 26, 9:54 PM CDTAreal Flood AdvisoryMAFMidland3 hr
Jun 26, 10:48 PM CDTAreal Flood AdvisoryMAFMidland, Upton117 min

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.